This query is for my dad who is 75 years. In the last two months, one week he has been housebound and the initial one month, he was completely bedridden. He slipped twice on the first day. That is how it all started. His right leg could not carry the weight of his body. He is approx 110 kg, 6 feet tall. He has had this problem for the last 30 years but he had never been bedridden and the medication worked. He is also diabetic, taking medication for the heart - Eliquis 2.5 mg to reduce the risk of formation of blood clots and he also has varicose veins.
On the first day after this started, he took medication himself as per his last prescription. It did not work and after four days, we called the same doctor home who prescribed Insulin, Zocef CV 500 twice 10 days, Levoflox 500 one a day for 10 days and Daflon twice for 15 days. He said to give it nine days before a follow-up.
However, after five days since there was no relief and it had started oozing or edema which he noticed when he was sitting up when two visitors came over. The next day, we called another doctor, a diabetologist, as the previous doctor, then said to visit a vascular surgeon as he could not do anything about the oozing. This doctor completely changed the medicines prescribing Linospan 600 twice, Ceftum 500 twice, Chymoral Forte twice along with two other ointments Nadoxin and Betadine and dressing the wounds. This gave immediate relief. He continued the medication for two weeks till the next follow by the same doctor.
By this time, the wounds (characterized by oozing, discoloration, swelling) had completely healed except a small hole at the ankle. This time, the doctor prescribed Doxy 100 twice for two weeks and Orni O twice for seven days along with the same ointments. After the end of two weeks, he continued this for a further 10 days after which he was prescribed Dalacin 300 mg for seven days. He took this for around 12 days. Since the last 10 days, he has been taking his own medication - Zocef CV 500, Levoflox 500 and Daflon and at present, he is back to Dalacin 300 since the last two days.
He is averse to being admitted to a hospital for the fear of amputation and because he does not want to be admitted to a hospital. He prefers to be treated at home. 10 days ago, my mom also went to our family doctor, who on seeing the pics of the leg said that as per his opinion it required immediate hospitalization and recommended a color doppler of both lower limbs both arterial and venous. My dad cannot walk to get this test done. Please advice. Especially since he is not able to walk beyond the bed to the dining table and for not more than five minutes.
Also, particularly why does the leg get swollen off and on now? After taking the antibiotics for so long (now 67 days), does it mean that there is some internal problem? How can it be diagnosed?
Welcome to icliniq.com.
He needs to be seen by a podiatric surgeon, or a surgeon who deals with foot care.
Being an elderly diabetic with limb swelling, it is always safe to get a Doppler (both arterial and venous) of the limbs done. Arterial doppler rules out any block or reduced flow and possibility of pre-gangrene (evolving tissue loss). Venous Doppler rules out varicose veins (which he already has) and also deep vein thrombosis (obstruction of deep veins which is dangerous). This can change the current line of management.
Antibiotics can be stopped if there is no evidence of active infection and proper limb care is given.
Some general measures you have to follow:
You can add some flow modulators like Trental (Pentoxifylline 400 mg twice daily) which can improve blood flow. Consult your specialist doctor, discuss with him or her and start taking the medicines with their consent.
For more information consult a general surgeon online --> https://www.icliniq.com/ask-a-doctor-online/general-surgeon
Was this answer helpful?|
.. understand your concern about your mother's health. I have gone through the reports (attachment removed to protect patient identity) and found that her ESR (erythrocyte sedimentation rate) and CRP (C-reactive protein) are high. As her ESR and CRP... Read fullI have headaches, dizziness, and swollen feet and ankles. What should I do?
.. through your post. Firstly, let me summarize your complaints and investigations. You have symptoms of ill health which include headaches, giddiness, and swelling of feet and ankles. Positive findings on investigations are your high leukocyt... Read fullFrom a year, why is my penis not getting hard like before?
You can also discuss with your endocrinologist or physician who is treating your diabetes regarding phosphodiaesterase inhibitors like Tadalafil or Sildenafil ... Read full
Query: Hello doctor, My mother is 53 years old and she weighs 60 kg. She has fell down and tried home remedy for foot but, the foot has become worse. Now she is hospitalized. Her sugar level was 295 on the first day and now they have controlled it with insulin and today her sugar level is 180. What can w... Read Full »
Query: Hi doctor, I am male, 73 years old, height 179 cm, and weight 120 kg. Has diabetes type 2, high blood pressure, gout, slight renal failure, had a heart attack almost 10 years ago and underwent a procedure of having two stents in his heart. Cholesterol. Takes medication for his illnesses. His blood ... Read Full »
Query: Hi doctor, I am suffering from severe and continuous toe burning for the last two years. It spread up to the middle of the feet. After 30 to 45 minutes of walking the burning becomes more intolerable. I wake up in the night due to disturbed sleep. My age is 69 years, and weight is 83 kg. I am diabet... Read Full »
Ask your health query to a doctor online?Ask a General Surgeon Now